Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 86, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 28, 2022, 5:49 PM CDT for Fillmore County, Mower County, Minnesota. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2022, 5:49 PM CDT (22:49 UTC)
- Expired
- Jun 28, 2022, 6:45 PM CDT
- In force
- 56 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fillmore County, MN, Mower County, MN
The radar
The La Crosse radar (KARX), 111 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 5:59 PM CDT | HAIL 1 | Grand Meadow, MN | |
| Jun 28, 6:03 PM CDT | HAIL 1.75 | Grand Meadow, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 1:41 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 1623 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
004
WUUS53 KARX 282249
SVRARX
MNC045-099-282345-
/O.NEW.KARX.SV.W.0086.220628T2249Z-220628T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
549 PM CDT Tue Jun 28 2022
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northeastern Mower County in southeastern Minnesota...
Northwestern Fillmore County in southeastern Minnesota...
* Until 645 PM CDT.
* At 549 PM CDT, a severe thunderstorm was located near Grand Meadow,
or 15 miles east of Austin, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Grand Meadow around 600 PM CDT.
Spring Valley around 620 PM CDT.
Other locations impacted by this severe thunderstorm include Dexter,
Elkton, Washington, Racine, and Hamilton.
This includes Interstate 90 in Minnesota between mile markers 190 and
199.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4366 9276 4377 9276 4380 9228 4361 9228
TIME...MOT...LOC 2249Z 271DEG 23KT 4371 9267
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAR5 follow-up statements
562
WWUS53 KARX 282258
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
558 PM CDT Tue Jun 28 2022
MNC045-099-282345-
/O.CON.KARX.SV.W.0086.000000T0000Z-220628T2345Z/
Mower MN-Fillmore MN-
558 PM CDT Tue Jun 28 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN MOWER AND NORTHWESTERN FILLMORE COUNTIES...
At 558 PM CDT, a severe thunderstorm was located over Grand Meadow,
or 19 miles east of Austin, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Spring Valley around 620 PM CDT.
Other locations impacted by this severe thunderstorm include
Washington, Racine, and Hamilton.
This includes Interstate 90 in Minnesota between mile markers 195 and
199.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4365 9268 4377 9268 4380 9228 4361 9228
TIME...MOT...LOC 2258Z 271DEG 23KT 4371 9258
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAR505
WWUS53 KARX 282306
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
606 PM CDT Tue Jun 28 2022
MNC045-099-282345-
/O.CON.KARX.SV.W.0086.000000T0000Z-220628T2345Z/
Mower MN-Fillmore MN-
606 PM CDT Tue Jun 28 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EAST CENTRAL MOWER AND NORTHWESTERN FILLMORE COUNTIES...
At 606 PM CDT, a severe thunderstorm was located near Grand Meadow,
or 21 miles south of Rochester, moving east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Spring Valley around 620 PM CDT.
Other locations impacted by this severe thunderstorm include
Washington, Racine, Highways 63 And 16 and Hamilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4365 9262 4377 9263 4380 9228 4362 9228
TIME...MOT...LOC 2306Z 271DEG 23KT 4371 9250
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAR724
WWUS53 KARX 282325
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
625 PM CDT Tue Jun 28 2022
MNC045-099-282345-
/O.CON.KARX.SV.W.0086.000000T0000Z-220628T2345Z/
Mower MN-Fillmore MN-
625 PM CDT Tue Jun 28 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EAST CENTRAL MOWER AND NORTHWESTERN FILLMORE COUNTIES...
At 624 PM CDT, a severe thunderstorm was located near Spring Valley,
or 12 miles west of Preston, moving east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of east
central Mower and northwestern Fillmore Counties, including the
following locations... Washington, Racine, Highways 63 And 16 and
Hamilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4365 9255 4378 9256 4380 9228 4362 9228
TIME...MOT...LOC 2324Z 271DEG 23KT 4371 9233
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
JAR252
WWUS53 KARX 282332
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
632 PM CDT Tue Jun 28 2022
MNC099-282342-
/O.CAN.KARX.SV.W.0086.000000T0000Z-220628T2345Z/
Mower MN-
632 PM CDT Tue Jun 28 2022
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MOWER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Minnesota.
LAT...LON 4379 9245 4380 9228 4362 9228 4364 9245
TIME...MOT...LOC 2332Z 271DEG 23KT 4371 9225
$$
MNC045-282345-
/O.CON.KARX.SV.W.0086.000000T0000Z-220628T2345Z/
Fillmore MN-
632 PM CDT Tue Jun 28 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN FILLMORE COUNTY...
At 632 PM CDT, a severe thunderstorm was located over Wykoff, or 8
miles west of Preston, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Spring Valley, Washington and Hamilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4379 9245 4380 9228 4362 9228 4364 9245
TIME...MOT...LOC 2332Z 271DEG 23KT 4371 9225
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAR564
WWUS53 KARX 282344
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
644 PM CDT Tue Jun 28 2022
MNC045-282353-
/O.EXP.KARX.SV.W.0086.000000T0000Z-220628T2345Z/
Fillmore MN-
644 PM CDT Tue Jun 28 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FILLMORE COUNTY
WILL EXPIRE AT 645 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Minnesota.
LAT...LON 4379 9245 4380 9228 4362 9228 4364 9245
TIME...MOT...LOC 2343Z 271DEG 23KT 4371 9216
$$
JARWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:21 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jun 28, 2:21 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 221 PM CDT Tue Jun 28 2022 .DISCUSSION...(This evening through Tuesday) Issued at 216 PM CDT Tue Jun 28 2022 Key Messages: - Strong to severe storms possible heading into this evening - Precipitation chances return Thursday - On and off precipitation chances through holiday weekend STRONG TO SEVERE STORMS POSSIBLE THIS EVENING: A shortwave trough currently located over northern Minnesota is set to side southeast across central Wisconsin early this evening. A cold front accompanying the wave currently extends from far southwest Minnesota up to Bayfield, Wisconsin. Along and ahead of the cold front, storms are expected to continue to develop this afternoon as the front moves southeast. Storms will arrive to our forecast area early this evening, with the potential for some storms to be strong to severe. Instability and shear are both marginal to moderate today with 750- 1250 J/kg of ML CAPE along a majority of the front and 0-6km shear around 35 knots. Our area of highest concern lies in southeast Minnesota where CAPE could reach upwards of 2000 J/kg collocated with 40-knot 0-6km shear. However, a stronger cap in southeast Minnesota could delay or inhibit convective initiation so there is still some uncertainty in the western extent of the thunderstorm risk. Dewpoints are currently in the mid 50s for most and could rise into the low 60s as the front approaches, especially in southeast Minnesota. The trend throughout the morning has been a slower advection of higher dewpoints across the area which could slow the progression of stronger storms. Lastly, showers and storms that moved across the area earlier today could limit the amount of energy left in the atmosphere and lower strong/severe chances, especially in the Clark County region of central Wisconsin. A somewhat unimpressive set up but a few strong/severe storms remain possible with damaging wind and hail the main threats. Initial convection up in northern Wisconsin is congealing into a line which could increase the damaging wind potential if it holds together as it moves southeast. Cool air aloft and lapse rates around 7 C/km could support hail development as well. PATCHY FOG TOMORROW MORNING: After storms vacate the area, clearing skies, light winds, and low dewpoint depressions could lead to patchy fog across our Wisconsin counties tonight. NBM and NBM 4.1 guidance suggests there is a 40% chance for visibilities to drop below 5 miles across most of Wisconsin with some lower visibilities also possible in northeast Iowa and along the Mississippi River in southeast Minnesota. Use caution during the morning commute tomorrow if fog develops. PRECIPITATION CHANCES RETURN THURSDAY: Thursday looks to be the warmest day of the next several days. Ahead of the next shortwave as a weak upper-level ridge slides further off to the east over the Great Lakes Region, low level winds increase from the south. A decent warm air advection signal in the lowest layers of the atmosphere up through 700 mb would limit overnight temperatures from significantly lowering. Some locations may struggle to dip below 70 degrees with much of the region barely getting into the mid 60s by early Thursday morning. Increasing cloud cover from the west from scattered showers/storms would also help limit any radiational cooling mainly for areas in southeast Minnesota into north central Wisconsin. As the surface boundary approaches the region, precipitation chances by Thursday morning look to hold mainly north of I-90 with scattered shower/storm development aligning from southwest Minnesota into north central Wisconsin. The morning could also be the windiest period with the increasing low-level jet. Both the NAEFS and EC ENS 28.00z guidance has the mean wind speed maxed out in regards to climatological percentile at 850 mb. The zonal and meridional winds are also maxed out or in the top 99.5 percentiles. Surface winds could gust around 30 to 35 mph overnight into the morning before the low level jet relaxes heading into the afternoon. The precipitation activity also looks to diminish becoming more scattered through the afternoon, but any lingering localized and elevated showers will impact the high temperatures. Any new convection will be limited do to the strong capping inversion maximized around 800 mb as depicted in forecast soundings due to the ample overnight WAA. As the front progresses further southeastward through the region into northeast Iowa and southwest Wisconsin, lapse rates increase in the 800 mb layer allowing for showers to reignite across this area. ON/OFF PRECIPITATION CHANCES THROUGH HOLIDAY WEEKEND: Stuck with the blended model guidance through the Independence Day Holiday as model and ensemble guidance diverge from one another. There are low (15-30%) chances for precipitation throughout this period. However, expecting these to be more periodic with more dry time than not, so not expecting a complete washout. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1235 PM CDT Tue Jun 28 2022 VFR conditions are expected until storms approach the area this evening. Storm chances are increasing at both LSE and RST with better coverage possible near LSE. Ceilings are not expected to fall below VFR but visibilities could drop during periods of heavy precipitation. Southwest winds with some gusts up to 25 kts this afternoon will become light and northerly after a cold front/storms pass through the area. There is a 40% for visibilities to fall below 5 miles with a chance for patchy fog to develop near LSE tomorrow morning due to light winds, clear skies, and low dewpoint depressions. Fog may need to be added into the TAF if confidence increases. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...KAA/Peters AVIATION...KAA
Hazardous weather outlook, Jun 28, 3:30 PM CDT, 2 hours 19 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 330 PM CDT Tue Jun 28 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-300030- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 330 PM CDT Tue Jun 28 2022 This Hazardous Weather Outlook is for portions of western into north central Wisconsin. .DAY ONE...This Afternoon and Tonight Additional storms are expected this afternoon into the evening hours, between 4 and 10 PM. Some storms could be strong to severe and produce hail and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorm chances return late Wednesday night through Thursday night. The risk of severe storms looks low at this time. Periodic thunderstorms are possible over the holiday weekend. Again, the risk for severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not expected, but reports of hail or damaging wind would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. NOFWD
In the hours before
Special weather statement, Jun 28, 5:30 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service La Crosse WI
530 PM CDT Tue Jun 28 2022
MNZ086-094-282300-
Dodge MN-Mower MN-
530 PM CDT Tue Jun 28 2022
...A strong thunderstorm will impact portions of northwestern Mower
and southern Dodge Counties through 600 PM CDT...
At 529 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hayfield, or 11 miles north of Austin, moving east at 25 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Hayfield around 535 PM CDT.
Other locations impacted by this storm include Oslo, Sargeant,
Waltham and Dexter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Minnesota.
&&
LAT...LON 4389 9304 4388 9268 4385 9269 4373 9270
4379 9305
TIME...MOT...LOC 2229Z 279DEG 23KT 4384 9291
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
JARSpecial weather statement, Jun 28, 5:32 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service La Crosse WI
532 PM CDT Tue Jun 28 2022
MNZ087-282315-
Olmsted MN-
532 PM CDT Tue Jun 28 2022
...A strong thunderstorm will impact portions of central Olmsted
County through 615 PM CDT...
At 532 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rochester, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Eyota around 555 PM CDT.
Dover around 610 PM CDT.
Other locations impacted by this storm include Chester, Predmore,
Apache Mall, Century High School, Marion, and Viola.
This includes Interstate 90 in Minnesota between mile markers 217 and
231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Minnesota.
&&
LAT...LON 4411 9256 4406 9209 4403 9208 4385 9213
4401 9260
TIME...MOT...LOC 2232Z 288DEG 25KT 4403 9248
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JARLocal storm report, Jun 28, 5:41 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
541 PM CDT TUE JUN 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 2 NNE ROCHESTER 44.04N 92.46W
06/28/2022 M51 MPH OLMSTED MN TRAINED SPOTTER
ALSO DIME SIZE HAIL.
&&Local storm report, Jun 28, 5:44 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
544 PM CDT TUE JUN 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND GST 2 NNE ROCHESTER 44.04N 92.46W
06/28/2022 M60 MPH OLMSTED MN TRAINED SPOTTER
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 5:30 PM CDT | Special Weather Statement | ARX | Mower | 30 min |
| Jun 28, 5:32 PM CDT | Special Weather Statement | ARX | Olmsted | 43 min |
| Jun 28, 5:44 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted | 46 min |
| Jun 28, 5:47 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Mower, Olmsted | 13 min |
| Jun 28, 6:11 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Winona | 49 min |
| Jun 28, 6:34 PM CDT | Special Weather Statement | ARX | Fillmore, Houston | 41 min |
| Jun 28, 6:55 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 50 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.